Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 4, NWS Houston/Galveston, TX

April 20, 2006Washington County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Apr 20, 2006, 6:45 PM CDT for Washington County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2006, 6:45 PM CDT (23:45 UTC)
Expired
Apr 20, 2006, 7:30 PM CDT
In force
45 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Washington County, TX

The radar

The Ft Hood radar (KGRK), 103 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 20, 6:53 PM CDTHAIL 0.758 N Brenham, TX
Apr 20, 7:05 PM CDTHAIL 0.75Independence, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:24 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.8 hours before the alert went out and 295 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2006-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2006-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHGX 202347
TORHGX
TXC477-210030-
/O.NEW.KHGX.TO.W.0004.060420T2345Z-060421T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
647 PM CDT THU APR 20 2006

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  WASHINGTON COUNTY IN SOUTHEAST TEXAS

* UNTIL 730 PM CDT

* AT 640 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A TORNADO.  THIS
  TORNADO WAS LOCATED 6 MILES SOUTHEAST OF SOMERVILLE...MOVING
  EAST AT 30 MPH. THIS TORNADO HAS REPORTEDLY DOWNED TREES AND 
  DONE DAMAGE TO MOBILE HOMES.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL WASHINGTON COUNTY...
  NORTHERN WASHINGTON COUNTY...
  EASTERN WASHINGTON COUNTY...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3031 9657 3017 9653 3022 9624 3037 9630

$$
1 follow-up statement
000 
WWUS54 KHGX 210005
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
705 PM CDT THU APR 20 2006

TXC477-210030-
/O.CON.KHGX.TO.W.0004.000000T0000Z-060421T0030Z/
WASHINGTON TX-
705 PM CDT THU APR 20 2006

...A TORNADO WARNING CONTINUES FOR WASHINGTON COUNTY UNTIL 730 PM
CDT...

AT 659 PM CDT...DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS 
LOCATED 6 MILES NORTH OF BRENHAM...MOVING EAST AT 25 MPH. PENNY SIZE 
HAIL WAS REPORTED AT 640 PM NEAR LAKE SOMERVILLE BY LAW ENFORCEMENT.

* LOCATIONS IMPACTED INCLUDE...
  INDEPENDENCE...SANDY HILL...GOODWILL...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR
A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM
IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST
RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR
HEAD WITH YOUR HANDS.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE WARNED AREA.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 3031 9657 3017 9653 3022 9624 3037 9630

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Apr 20, 4:00 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 20, 4:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATE AVIATION AND MARINE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CDT THU APR 20 2006

.DISCUSSION...
CONVECTION/WATCH BOXES GETTING CLOSER THIS AFTN...BUT CURRENT TRA-
JECTORY OF STORMS AND SLIGHT SHIFT OF THE SFC BOUNDARY NORTH COULD
GIVE US SOME BREATHING ROOM (ATTM). HOWEVER...WE ARE STILL LOOKING
AT VERY GOOD POPS TONIGHT AS MODELS CONTINUE WITH THE DEVELOPMENT/
MOVEMENT OF AN MCS OVERNIGHT FROM CNTL TX ACROSS INTO E/SE TX THRU
SUNRISE. DEEPEST MOISTURE/LOWEST INSTABILITIES POOLING ALONG THE E
-W SFC BOUNDARY JUST NORTH OF THE CWFA...BUT WILL GO AHEAD AND THE
MENTION OF SEVERE FOR ALL OUR ZONES TONIGHT/EARLY FRI MORN. ROBUST
DYNAMICS/STRONG LLJ SHOULD OVERCOME THE SLIGHTLY STRONGER CAP THAT
HAS BEEN LINGERING AOA THE COAST. NOT MUCH ELSE TO ADD TO SPC DIA-
LOGUE/OUTLOOK FOR TONIGHT. WEAK FRONT TO SWEEP THRU IN THE WAKE OF
TONIGHTS ACTIVITY WITH SLIGHTLY LOWER DEWPOINTS TOMORROW. BUT S/SE
WINDS TO RETURN BY SAT. OTHERWISE THE BUILDING UPPER RIDGE TO KEEP
TEMPS JUST ABOVE SEASONAL NORMS THIS WEEKEND. GFS STILL GOING WITH
SOME LIFT/POPS MON AS A S/W INTERACTS WITH THE DRYLINE AND MOVES E
WITH TIME AS THE RIDGE BREAKS DOWN. THIS FLATTISH RIDGE PROGGED TO
HOLD MOST OF NEXT WEEK WITH MODELS STARTING TO DIVERGE ON THE TREK
AND MOVEMENT OF THE NEXT UPPER TROF. HOWEVER BOTH STILL HOLDING ON
TO THE IDEA OF A FRONT NEXT WED.
41

&&

.MARINE...
MODERATE ONSHORE WINDS THROUGH TONIGHT AS THE GRADIENT TIGHTENS IN
RESPONSE TO LOW PRESSURES OVER NORTHERN TEXAS. MESO-SCALE BOUNDARIES
FROM INLAND THUNDERSTORM DOWNDRAFTS MAY INTERRUPT AND OR MODIFY THIS
PREDOMINANT ONSHORE FLOW IF CONVECTION OVER OUR NORTHERN COUNTIES
BECOMES MORE INTENSE OVERNIGHT. WINDS WILL DECREASE FRIDAY NIGHT AS
A WEAK LARGE SCALE TROUGH APPROACHES THE COAST. NORTHEAST WINDS LATE
FRIDAY NIGHT WILL BECOME EASTERLY AS HIGH PRESSURE BUILDS EAST.
ONSHORE FLOW RESUMES LATE SUNDAY THROUGH TUESDAY. ANOTHER FRONT TO
SHIFT WINDS MORE OFFSHORE POSSIBLE WEDNESDAY.
31

&&

.AVIATION...
MVFR THROUGH 6Z. HIGH PROBABILITY OF VCTS AFTER 6Z. WINDOW FOR MOST
ACTIVE CONVECTION WILL BE BETWEEN 7Z AND 18Z ACROSS MOST NORTH
CENTRAL TERMINALS AS MAIN COMPLEX OF THUNDERSTORMS AND SHOWERS
TRAVELS FROM HILL COUNTRY NORTHEAST TOWARDS SHREVEPORT. POTENTIAL
FOR SEVERE CONDITIONS WITH CLL IN TORNADO WATCH THROUGH 10 PM.
WHETHER THUNDERSTORMS GET ACT TOGETHER IN FORMING A MULTICELL LINE
AND TRAVELING THROUGH THE HOUSTON METRO HUBS WILL BE BETTER HANDLED
BY SWING SHIFT.
31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  83  60  86  63 /  70  70  10   0   0
HOUSTON (IAH)              67  84  61  86  64 /  60  60  10   0   0
GALVESTON (GLS)            70  80  67  82  69 /  20  20  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 20, 5:11 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
511 PM CDT THU APR 20 2006

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
511 PM CDT THU APR 20 2006

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST TEXAS
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF TODAY AND TONIGHT
A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING FOR
BRAZOS, BURLESON AND WASHINGTON COUNTIES.

A STATIONARY FRONT JUST NORTHWEST OF THE AREA WILL COMBINE WITH A
VERY UNSTABLE AIRMASS IN PLACE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN PORTIONS OF SOUTHEAST TEXAS THIS
EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE TO THE NORTH OF A
LINE FROM COLUMBUS TO CONROE TO LIVINGSTON. THE PRIMARY SEVERE WEATHER
THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.

HOWEVER...THE MAIN SEVERE WEATHER THREAT FOR SOUTHEAST TEXAS EXISTS
DURING THE OVERNIGHT HOURS TONIGHT. A COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS IS EXPECTED TO FORM OVER CENTRAL TEXAS LATE THIS
AFTERNOON INTO EARLY EVENING AS A STRONG UPPER LEVEL DISTURBANCE
APPROACHES FROM THE WEST. THIS COMPLEX OF THUNDERSTORMS IS EXPECTED TO
MOVE INTO THE WESTERN AND NORTHERN COUNTIES OF SOUTHEAST TEXAS DURING
THE LATE EVENING AND OVERNIGHT HOURS TONIGHT. THE PRIMARY SEVERE
WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AGAIN...THE
PRIMARY THREAT AREA WILL BE NORTH OF A LINE FROM COLUMBUS TO CONROE TO
LIVINGSTON. HOWEVER...SEVERE WEATHER COULD EXTEND FURTHER SOUTH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY...STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY IN
THE DAY BUT WILL LIKELY DISSIPATE AS THE MORNING PROGRESSES.
ISOLATED THUNDERSTORMS MAY REDEVELOP DURING THE AFTERNOON AS A
WEAK COLD FRONT INTERACTS WITH DAYTIME HEATING. THE POTENTIAL
EXISTS FOR A FEW OF THESE STORMS TO BECOME SEVERE. THE SEVERE
WEATHER THREAT WILL END BY EARLY EVENING.

SATURDAY THROUGH WEDNESDAY...NO HAZARDOUS WEATHER IS ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT OVER THE
NORTHERN PORTIONS OF SOUTHEAST TEXAS. SPOTTER ACTIVATION MAY BE NEEDED
FOR THE REST OF SOUTHEAST TEXAS LATER TONIGHT.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:48 PM CDTSevere Thunderstorm WarningHGXBurleson, Washington57 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.